As children growing up in the colonial shadow of the British Empire, we Australians learned about life through the wisdom and words of Enid Blyton. The Famous Five, the Wishing Chair, that sort of thing. We all aspired to go on adventures and to solve mysteries while drinking lashings of ginger beer and be back in time for school.
My favorite was The Magic Faraway Tree, a story about an arboreal colossus that stretched up past the clouds, peopled by all manner of creatures living out their complicated lives in its branches with a land on top that would rotate every couple of days and into which intrepid children (among whom numbered Dick and Fanny, but let us not go there) would inadvertently stumble. The scariest of these lands was Topsy Turvy Land, where, you guessed it, everything was upside down, the opposite, or never quite as it seemed.
Before you stop reading, shaking your head, and wondering if I have finally lost all shred of sense, let me haul this back to emergency medicine. Much of the pathology we face is straightforward, cause and effect, mostly mathematical in sequence. But once in a while we are faced with conditions that require us to manage them in ways directly opposite to what makes sense.
One example is Kounis syndrome, a rare variant of anaphylaxis in which the release of inflammatory cytokines via mast cell activation leads to coronary vessel vasospasm. It is essentially allergic angina. It may occur in people with underlying coronary artery disease or in virgin vessels. Either way, ST elevation may result, with or without an increase in biomarkers.
Here's where the topsy-turviness comes in because the treatment of choice in anaphylaxis-induced coronary vasospasm is more epinephrine, which is the exact opposite of what one would normally use to treat any STEMI. As expected, there is a great deal of debate about this pathology. Normally the soup of mediators released in anaphylaxis (histamine, tryptase, chymase, paroxysmal atrial fibrillation, cytokines and prostaglandins) overwhelmingly causes vasodilatation, and some would argue that it is difficult to distinguish between the decreased vascular resistance, decreased preload and myocardial depression, and the true mediator-related vasospasm.
It is also hotly debated how many of these presentations are mediator-induced coronary artery atheromatous plaque rupture. The jury, I'm afraid, is still out. It does, however, compel us to consider the possibility that epinephrine might be the treatment of choice for these STEMIs even though it seems like the last drug one would want.
Other pathological conditions also give us cause to treat them with things that are counterintuitive. Beta-blockade for VT storm, for instance. It has a number of causes and underlying pathologies, but one of the more frequent pathophysiological drivers is sympathetic/catecholamine excess. Electricity and emergent revascularization, the use of beta blockade, usually used nervously in critical arrythmias, can be useful (such as esmolol).
Or consider overdrive pacing in torsades de pointes. Of course. For a tachyarrhythmia, make them go faster. As you are aware, torsades can be a sequela of a prolonged QT segment. After diving down the list of management—ceasing causative agents, using magnesium, defibrillating in the event of cardiac arrest—chronotropy is recommended by medical or electrical means. Transcutaneous pacing is painful and difficult, but it still works by shortening the relative QT interval between Rs.
Waking with a Sedative
There's also giving more ketamine for ketamine-induced laryngospasm. Particularly in procedural sedation and more often during the time of emergence, ketamine can cause laryngospasm. There is a well-trodden pathway to manage this unhappy event, which follows the line of giving positive pressure ventilation with 100 percent oxygen while applying excellent airway support with cephalad and medial pressure at the laryngospasm notch, or Larson's point. If this fails, it requires deepening to anesthetic dose, and more ketamine can provide this but with a rapid conversion to full RSI if saturations are not maintained.
And midazolam for the altered conscious state in nonconvulsive status. Nonconvulsive status can be a tricky beast to spot. It has many disguises, one of which is an altered conscious state, and a high level is suspicious (an EEG doesn't go astray either). First-line treatment is a good dose of anticonvulsant, such as midazolam, giving rise to the paradoxical effect of waking a patient with a sedative.
Of course, if you took into account non-evidence-based medical treatments for conditions, the list of topsy-turvy conditions would be limitless. Take homeopathy, alternative medicine (the key is in the name), or indeed plain thought bubbles, such as internal injection of bleach or ultraviolet light.
The point of all of this is that occasionally we come up against treatments for conditions that seem implausible, based on biological first principles, until we dig deeper. Not magic or faraway at all, we just need to look a little further to make sure we are on the right track.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website, www.EM-News.com.
Comments? Write to us at email@example.com.
Dr. Johnstonis a board-certified emergency physician, thus the same as you but with a weird accent. She works in a trauma center situated down the unfashionable end of Perth, Western Australia. She is the author of the novel Dustfall, available on her website, http://michellejohnston.com.au/. She also contributes regularly to the blog, Life in the Fast Lane, https://lifeinthefastlane.com. Follow her on Twitter@Eleytherius, and read her past columns athttp://bit.ly/EMN-WhatLiesBeneath.